Arizona, 2011Dense Fog in Arizona, December 4, 2011
December 4, 2011 · NWS PSR · 1 event in 1 county or zone
A cold and wet Pacific low pressure system continued to move east into New Mexico during the morning hours on December 4th. Partial clearing combined with wet surface conditions allowed areas of dense fog to form over the south central deserts.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold and wet Pacific low pressure system continued to move east into New Mexico during the morning hours on December 4th. Partial clearing combined with wet surface conditions allowed areas of dense fog to form over the south central deserts. Many locations across the greater Phoenix area reported visibilities at or below one quarter of a mile. Dense fog was also reported from Gila bend eastwards into the Casa Grande area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 4, 7:01 AM MST, 29 minutes earlier.
Area forecast discussion, Dec 4, 7:01 AM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
701 AM MST SUN DEC 4 2011
.SYNOPSIS...
A COLD LOW PRESSURE SYSTEM OVER CENTRAL ARIZONA THIS MORNING WILL
MOVE EAST INTO NEW MEXICO BY LATE IN THE DAY. A FEW MORNING SHOWERS
WILL CONTINUE OVER SOUTH CENTRAL ARIZONA...GENERALLY FROM PHOENIX
EASTWARD. OTHERWISE CLEARING SKIES AND COOL TEMPERATURES WILL
DEVELOP TODAY AND TONIGHT. ANOTHER LOW PRESSURE SYSTEM IS FORECAST
TO MOVE INTO EASTERN ARIZONA FROM UTAH ON MONDAY. THE CHANCE OF
SHOWERS WILL BE CONFINED TO EASTERN ARIZONA...OR FROM PHOENIX
EASTWARD AGAIN. CLEARING SKIES ARE EXPECTED MONDAY NIGHT...WITH
MOSTLY CLEAR SKIES AND A WARMING TREND THE REMAINDER OF THE WEEK.
&&
.DISCUSSION...
UPDATED GRIDDED FORECAST AND ZFP TO INCLUDE MENTION OF FOG/FREEZING
FOG FOR TWO AREAS PRIMARILY IN LA PAZ/NORTHWEST MARICOPA COUNTIES
AND NORTHWEST PINAL AND SOUTHERN GILA COUNTIES. THESE AREAS WERE
SELECTED USING THE UPS FOG METHOD /MORNING TEMPERATURES THREE
DEGREES BELOW HIGHEST DEW POINT THE PREVIOUS AFTERNOON/. FREEZING
FOG WAS USED IN APPROPRIATE AREAS WHERE TEMPERATURES ARE DIPPING TO
OR BELOW FREEZING. ALSO ISSUED A HAZARDOUS WEATHER OUTLOOK TO COVER
POTENTIAL OF NEAR TO SLIGHTLY BELOW FREEZING TEMPERATURES MONDAY
THROUGH THURSDAY MORNINGS FOR YUMA/LA PAZ/MARICOPA/NORTHWEST PINAL
COUNTIES.
PREVIOUS DISCUSSION...
THE CIRCULATION CENTER OF LOW PRESSURE SYSTEM WAS NEAR PHOENIX AT
09Z...AND SHIFTING SLOWLY EAST. MOST CLOUDS...PRECIP...AND UPPER
LEVEL STORM SUPPORT AT THIS TIME WAS LOCATED EAST OF PHOENIX. A FEW
MORNING SHOWERS HOWEVER WILL LINGER OVER SOUTH CENTRAL ARIZONA...
WITH CLEARING SKIES BY LATE MORNING. ALL RAIN/SNOW SHOWERS THIS
AFTERNOON WILL BE LOCATED ALONG THE EASTERN AZ/NM BORDER.
TODAY AND TONIGHT...
AS MENTIONED ABOVE...RAPIDLY CLEARING IS EXPECTED ACROSS ALL AREAS
OF SOUTHWEST AND SOUTH CENTRAL AZ BY EARLY AFTERNOON. AFTERNOON
TEMPERATURES NEEDLESS TO SAY WILL REMAIN WELL BELOW NORMAL...
ESPECIALLY IN THE SNOW COVERED MOUNTAINS.
MONDAY AND MONDAY NIGHT...
A THIRD BUT WEAKER WEATHER SYSTEM WILL MOVE MAINLY INTO EASTERN AZ
FROM UTAH MONDAY MORNING. THIS IS ANOTHER COLD CANADIAN SYSTEM...
BUT SINCE ITS TRAJECTORY IS INTO EASTERN AZ...ANY STRONG STORM
SUPPORT/MOISTURE WILL BE DIRECTED INTO SOUTHWEST COLORADO AND
NORTHWEST NEW MEXICO. HOWEVER...ENOUGH MOISTURE WILL SPREAD ACROSS
EASTERN AZ WITH A CHANCE OF LIGHT SNOWFALL IN SOUTHERN GILA COUNTY
TO 3500 FEET. ONLY AN INCH OR TWO OF DRY SNOW IS POSSIBLE ABOVE 4000
FEET. A SHOWER BRUSH-BY IS ALSO EXPECTED ACROSS CENTRAL AND EASTERN
MARICOPA AND NORTHERN PINAL COUNTIES...GENERALLY FROM PHOENIX TO
CASA GRANDE AND COOLIDGE. AREAS WEST OF PHOENIX WILL BE DRY AND
BREEZY. CLEARING MONDAY EVENING.
A COLD BUT MODIFIED CANADIAN AIRMASS WILL RESIDE OVER THE REGION
MONDAY AND TUESDAY. MINIMUM TEMPERATURES MONDAY MORNING SHOULD DIP
TO FREEZING IN MANY DESERTS LOCATIONS FROM SOUTHEAST CA TO SOUTH
CENTRAL AZ...SLIGHTLY WARMER IN THE CITIES. BREEZY NORTH WINDS MAY
DEVELOP ALONG THE COLORADO RIVER/SOUTHWEST AZ A FEW HOURS BEFORE
SUNRISE MONDAY MORNING TO PREVENT FREEZING TEMPERATURES.
TUESDAY AND TUESDAY NIGHT...
CLEAR AND COLD. FREEZING TEMPERATURES ON SOME OF THE SOUTHWEST AND
SOUTH CENTRAL DESERTS ARE POSSIBLE...HOWEVER SPORADIC NORTHEAST
BREEZES THAT ARE EXPECTED TUESDAY MORNING MAY MITIGATE SOME FREEZE
ISSUES.
WEDNESDAY THROUGH FRIDAY...
A HIGH PRESSURE SYSTEM WILL REBUILD OVER THE REGION THIS PERIOD
ALONG WITH A WARMING TREND.
&&
.AVIATION...
SOUTH CENTRAL AZ INCLUDING KPHX AND KIWA...
UPPER LEVEL LOW CENTERED OVER SOUTH CENTRAL ARIZONA WILL CONTINUE TO
DRIFT TO THE SOUTH TODAY. A FEW LINGERING RAIN SHOWERS ACROSS THE
NORTHERN METRO PHOENIX AREA ARE EXPECTED TO DIMINISH BY AROUND
13-14Z. MID LEVEL CIGS WILL LIKELY SCATTER OUT BY MID MORNING
LEAVING FEW TO SCATTERED MID LEVEL CLOUDS INTO EARLY TONIGHT. LIGHT
AND SOMEWHAT VARIABLE WINDS WILL PERSIST THROUGH TONIGHT.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA...INCLUDING KIPL AND
KBLH...
CLEAR SKIES EXPECTED TO PERSIST THROUGH THE PERIOD. LIGHT WINDS
TODAY AND TONIGHT WILL BE ON THE INCREASE MONDAY MORNING AS COLD
FRONT PASSES THROUGH THE REGION. STRONG NORTHERLY WINDS ARE EXPECTED
STARTING AFTER THE TAF PERIOD BY MID MONDAY MORNING WITH WINDS
PEAKING EARLY MONDAY AFTERNOON. WINDS WILL BE STRONGEST DOWN THE
COLORADO RIVER VALLEY...INCLUDING KBLH.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
THE WEATHER PATTERN WILL FINALLY SETTLE DOWN WITH COOL AND DRY AIR
DOMINATING THROUGH THE PERIOD. BREEZY CONDITIONS WILL LINGER ACROSS
THE COLORADO RIVER VALLEY ON TUESDAY...BUT LIGHT WINDS WILL THEN BE
THE RULE THEREAFTER. MINIMUM HUMIDITY VALUES ON TUESDAY AND
WEDNESDAY WILL DIP INTO THE MID TO UPPER TEENS IN THE LOWER
DESERTS...WITH SLIGHT IMPROVEMENT BY THE END OF THE WEEK.
TEMPERATURES WILL REMAIN BELOW NORMAL ACROSS THE ENTIRE REGION INTO
NEXT WEEKEND.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...INIGUEZ/VASQUEZ
AVIATION...KUHLMAN
FIRE WEATHER...KUHLMAN
Hazardous weather outlook, Dec 4, 6:59 AM MST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
659 AM MST SUN DEC 4 2011
AZZ020>023-025>028-CAZ031-051400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-
659 AM MST SUN DEC 4 2011 /559 AM PST SUN DEC 4 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
PATCHY FOG IS LIKELY THIS MORNING ACROSS THE LOWER DESERTS. IN
ADDITION...NEAR OR SLIGHTLY BELOW FREEZING TEMPERATURES ARE POSSIBLE
TONIGHT INTO MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NEAR OR SLIGHTLY BELOW FREEZING TEMPERATURES ARE POSSIBLE AGAIN
TUESDAY THROUGH THURSDAY MORNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Dec 4, 7:23 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
723 AM MST SUN DEC 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 AM DENSE FOG 1 SE APACHE JUNCTION 33.39N 111.53W
12/04/2011 PINAL AZ TRAINED SPOTTER
VSBY LESS THAN A QUARTER OF A MILE
0721 AM SNOW GLOBE 33.38N 110.75W
12/04/2011 E3.0 INCH GILA AZ LAW ENFORCEMENT
3-4 INCHES OF SNOW SINCE SATURDAY AFTERNOON
&&
LEINSDense Fog, Greater Phoenix Area
- When
- December 4, 7:30 AM MST to 10:00 AM MST
- Where
- Greater Phoenix Area forecast zone
- Reported by
- Trained Spotter
A cold and wet Pacific low pressure system moved to the east, and into New Mexico, during the morning hours on December 4th. Partial clearing combined with wet grounds allowed areas of dense fog to develop over portions of the south central Deserts. Some of the most dense fog occurred over the east and southeast portions of the greater Phoenix metropolitan area. Numerous trained weather spotters reported dense fog, with visibilities at or below one quarter of a mile. Locations experiencing dense fog included Sun Lakes, Chandler Heights, Gilbert, Paradise Valley and Mesa. A spotter at Ocotillo and Higley roads reported visibility down to 2 car lengths in dense fog at 748 am. Satellite and spotter reports also indicated that dense fog was present from the Gila Bend area east to Casa Grande.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, December 4 to 5, 201125 events
- Flooding in Kentucky, December 4 to 6, 201122 events
- Flood in Arkansas, December 4, 2011$25,000 · 1 event
- Flooding in Arkansas, December 4 to 10, 2011$17,000 · 5 events
- Dense Fog in Maryland, December 4 to 5, 20115 events
- Flooding in Indiana, December 4 to 6, 20114 events
- Winter Storm in Colorado, December 4 to 5, 20113 events
- Extreme Cold in Idaho, December 4 to 5, 20113 events
- Heavy Snow in Texas, December 4 to 5, 20112 events
- Frost and Freeze in Oregon, December 4, 20111 event
- Flood in Tennessee, December 4 to 5, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353175.